Last October, a government watchdog group urged the FDA to change the labeling for the Seroquel antipsychotic because the AstraZeneca drug was being prescribed - along with methadone - to treat US military personnel with post-traumatic stress disorder. The Project On Government Oversight argued the combination may increase the risk of a methadone overdose, and cited FDA adverse event reports and a 2007 study that found Seroquel significantly increases plasma levels of methadone (read the letter).
In April, the FDA responded by writing that, "after assessment of our evaluations, we believe that a potentially dangerous interaction involving (Seroquel) and methadone is unlikely, and, therefore, no further agency action is indicated regarding either a revision in labeling that would include new warnings or cautions, or targeted public and professional communications efforts."
Why? In her April 15 letter, Janet Woodcock, who heads the FDA Center for Drug Evaluation and Research, wrote that several agency offices analyzed the clinical pharmacology of both drugs; their known effects and interactions; a detailed search of adverse event reports and a search of scientific literature, including the same study cited by POGO.
A point she made was that the metabolic properties and pharmacokinetics of the drug combination suggested "no scientific basis" for anticipating the combined use will lead to "elevated levels of methadone in the bloodstream or enhanced methadone effects through another mechanism." And after review side effects reports, she wrote "the most that can be concluded...is that a potential (Seroquel-methadone) interaction cannot be ruled out."
And then she concluded by saying, "at this point, there is agreement within CDER that an interaction between (Seroquel) and methadone that confers unreasonable risks to patients is exceedingly unlikely and, therefore, no further action is indicated regarding the labeling for these products or for related communication initiatives" (read the letter here).
Yet, last month AstraZeneca added a new heart warning to the Seroquel label at the request of the FDA. Both Seroquel and the extended-release version known as Seroquel XR “should be avoided” in combination with at least 12 other meds linked to heart arrhythmia that can cause sudden cardiac arrest. One of the drugs cited is methadone. At issue is QT prolongation, which can cause arrhythmias (here is the new label). Until now, Seroquel labels had mentioned the risk of QT prolongation, but not other drugs to avoid simultaneously.
So what happened? Just three months after Woodcock writes there was no reason to be concerned about the concomitant use of Seroquel and methadone, the labeling is changed to note such a warning. We asked the FDA and a spokeswoman writes us that the issue raised by POGO was different and reports about QT prolongation were received in early 2010, prompting a review. And she adds the problem hinges on overdoses of Seroquel, not methadone.
"The letter the FDA sent to POGO is still correct," she writes. "They had argued that there was evidence for a pharmacokinetic (PK) interaction resulting in increased levels of methadone when co-administered with Seroquel. We did not find support for that argument, nor did we find support for POGO's assertion that there were many reports of death from taking usual doses of Seroquel and methadone concomitantly. Many of the cases in question involved overdoses with methadone.
"Again, this label change is based on new information about a potential for QT prolongation for Seroquel when overdosed. Again, this is not a PK interaction. It's the possibility of a pharmacodynamic interaction (both drugs appear to have potential for QT prolongation - not previously appreciated). Little evidence from adverse event reporting of a problem. Still, generally good advice to avoid using together.
"...The final conclusion was that there may be some potential for QT prolongation with (Seroquel) overdose, and as a precaution, its use with other drugs that may cause QT prolongation was not recommended. The list of such drugs was long, and included methadone, since it is known to cause QT prolongation. There was no direct evidence of such an interaction with the combination of (Seroquel) and methadone in this review of (Seroquel) overdose cases, but it is considered a theoretical possibility, hence the precaution."
She notes, though, that the final clinical review was completed on April 7, eight days before Woodcock wrote POGO to say it was "exceedingly unlikely" that combining the two drugs posed an unreasonable risk to patients and no further action was needed for the labeling. In other words, the FDA argues that a different safety concern was raised before POGO wrote its letter and this separate concern warranted upgraded labeling. Yet the official who oversees such safety reviews appeared unaware that this second review had taken place.
"We have no clue what's going on inside the FDA. Dr. Woodcock appears to have some problems managing the people beneath her," Paul Thacker, a POGO investigator, writes us. "Regardless, we are sending another letter to (FDA commish) Dr. Hamburg asking her, once again, to alert our veterans to this potential problem."